Nucleoside analogues and neuropathy in the era of HAART

Catherine L. Cherry, Justin C. McArthur, Jennifer F. Hoy, Steven L. Wesselingh

Research output: Contribution to journalArticle

Abstract

Background: Sensory neuropathies occur commonly in the setting of HIV infection. Sensory neuropathy (SN) is clearly associated with HIV itself, and in this context develops in association with increased macrophage activation in the peripheral nervous system. A clinically identical SN may also occur as a consequence of exposure to some HIV treatments. In this setting, impaired mitochondrial function is thought to play a role in the development of neurological dysfunction. Objective: This review explores the evidence for the neurotoxicity of HIV and HIV treatments, the effect of nucleoside reverse transcriptase inhibitors on mitochondria, and the likely associations between these. Conclusions: Dideoxynucleotide drugs are commonly associated with SN. The nucleoside reverse transcriptase inhibitors inhibit mitochondrial DNA synthesis and may thus exacerbate existing viral-induced nerve damage.

Original languageEnglish (US)
Pages (from-to)195-207
Number of pages13
JournalJournal of Clinical Virology
Volume26
Issue number2
DOIs
StatePublished - Feb 1 2003

Keywords

  • HIV
  • Mitochondrial DNA
  • Neuropathy
  • Nucleoside analogues

ASJC Scopus subject areas

  • Virology
  • Infectious Diseases

Fingerprint Dive into the research topics of 'Nucleoside analogues and neuropathy in the era of HAART'. Together they form a unique fingerprint.

  • Cite this